Xeloda 4.5.6 party of side effects

Today was one of those typical days of chemo misery. It was not one particular side effect but a combination of many that made the day difficult. I don’t want sympathy, but I want to share because it is important that others who are experiencing this for the first time know that they are not alone.

I woke up feeling nauseated, a fairly constant side effect that eases only with medication and some form of ginger. Sometimes it is stubborn and improves only after I am able to eat something light, like a couple of crackers or potato chips. The potato chips are an odd part of my experience as I do not eat or like potato chips otherwise but find that during chemo’s nausea, they are the only thing I can tolerate and the one item I can eat that helps settle down the queasiness. I don’t know why; I just know it works for me.

Yesterday the burning from the hand-foot syndrome started building about mid-morning and intensified throughout the day. When I woke up this morning, both feet were already screaming at me. Getting out of bed was painful even after I applied lotion. I did the usual: applied ice, took some Tylenol® (acetaminophen) and then applied lotion. I covered my feet with some oversized cotton sports socks and put my feet up while I watched a program about the Writing Project on the Smithsonian channel. After the burning eased for a while, it ratcheted up again. This time I soaked my feet in Dr. Teal’s epsom salts with lavender. After drying them a while I applied a new foot lotion from Avon for cracked heels; it has some antiseptic in it and is supposed to ease foot pain. Between the soaking and the lotion, the burning eased up a bit until I could stand again without that agonizing burning pain. My hands are continuing to peel and are also burning. If I put any kind of pressure on the palms, it hurts a lot and feels like the skin is about to break. It has not, other than the peeling, though, so I just keep applying lotion to them while avoiding hot water and pressure.

My eyes continue with their dryness which causes them to produce a lot of tears. I use Refresh® Tears to help lubricate them, and it seems to help temporarily. You can use it as needed, though, so I reapply it fairly frequently.

Finally, the down-in-the-bone fatigue continues to the point that makes me feel sick at times. It is different from the usual nausea, but it is simply a feeling that your body cannot maintain itself upright and you must lie down. My husband and I went out today for a little while because I have been in all week and cannot tolerate being unable to get out. We had breakfast out and then went to a store for a couple of items. With my feet as they are, Marvin pushed me in my walker-converted-to-wheelchair. Not long into our shopping, however, I felt sick enough that I went back to the car to lie down while my husband finished shopping. Never could anyone have described to me the kind of fatigue that one experiences from chemo because it is like no other feeling of exhaustion that I have ever known. It is so complete and overwhelming, it absolutely makes me feel sick. It is enough to bring one to tears as it is hard to believe that you can be so tired when you have been sitting or lying around because of the other side effects and not engaging in any kind of normal activity that would justify that kind of exhaustion.

My husband brought me home after that even though I did not want to go home and wanted to be out even though I knew I could not do anything except sit or lie down in the car. I relented to his good sense, however, as I have learned to do the past three years. I know I cannot fight the symptoms that come with this, but part of me still tries. I hate the paralyzing effects of this disease even when they are not from the primary pain you get from the cancer invasion but from the side effects. Part of my brain refuses to legitimize the discomforts from the side effects, you know, brushing them aside as, well, simply side effects. Yet, at times the side effects are as debilitating as the cancer. Next month we will find out clinically whether the treatment is working, so I can answer that often-asked question: is it worth it.

 
5 6 7 8
© 2004–2012 Donna Peach. All rights reserved.
Advertisements

3 responses to “Xeloda 4.5.6 party of side effects

  1. Sounds like you need Big soft tender (((((HUGS))))) along with some love and positive energy…a smile and lot of love also coming to you from me!!

  2. Your obvious love and appreciation of life; the beauty you share, tells me that yes, it is worth it.

  3. Thank you for your courage in sharing this. My cousin was recently diagnosed with metastatic thyroid follicular cancer when they discovered a cancerous tumor in her backbone. The tumor has been removed, the section of her backbone replaced and 14 days of radiation. She will have her thyroid removed this Wednesday and they will go from there. She had a horrible time with side effects from the radiation and now lingering nausea and fatigue (I will pass along the ginger and potato chip idea – thank you). I don’t understand why these things happen, but I do believe we never have to be alone when we go through them. My prayer is that you, my cousin and everyone else experiencing this will find the strength for this day and that you will have many more in the future where your pain will be replaced with joy!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s